Osteoarthritis medications can cause unwanted side effects, specialist says

October 22, 2019  16:41

With osteoarthritis, corticosteroids are usually prescribed, which help to cope with pain. However, these funds began to raise questions from experts. Dr. Ali Guermazi from Boston University believes that it is necessary to change the view on the treatment of osteoarthritis.

According to CBC News, a study was conducted of 459 patients who received injections of corticosteroids into the knee or hip area last year. After injections, 8% developed 4 types of complications: in 6%, the disease began to progress more actively, in 0.9%, bone fractures developed, in 0.7%, bone necrosis developed, and in 0.7%, rapid joint destruction was observed, accompanied by loss bone tissue.

According to Dr. Guermazi, these data are enough to abandon the traditional therapy of osteoarthritis.

Another study conducted in 2017 showed that injections of steroid drugs into the knee joint did not give much effect in terms of reducing the severity of pain. But there was a narrowing of the joint space and a loss of cartilage volume.

A study published in Skeletal Radiology this year showed that 70 patients who received steroid injections of their thighs were 44% more likely to experience osteoarthritis progression and 17% more likely to have bone necrosis.

Follow NEWS.am Medicine on Facebook and Twitter

loading...

 
  • Video
 
 
  • Event calendar
 
  • Archive